Alert archive / Utah / Flash Flood Warnings in 2015

Flash Flood Warning 22, NWS Salt Lake City, UT

June 11, 2015Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jun 11, 2015, 1:19 PM MDT for Kane County, Utah. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2015, 1:19 PM MDT (19:19 UTC)
Expired
Jun 11, 2015, 7:15 PM MDT
In force
6 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 88 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.3 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

058 
WGUS55 KSLC 111919
FFWSLC
UTC025-120115-
/O.NEW.KSLC.FF.W.0022.150611T1919Z-150612T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
119 PM MDT THU JUN 11 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL KANE COUNTY IN UTAH...SPECIFICALLY THE PARIA RIVER 
  DRAINAGE AND THE SURROUNDING TRIBUTARIES.

* UNTIL 715 PM MDT THURSDAY
    
* AT 114 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN OVER UPPER PORTIONS OF THE THE PARIA RIVER 
  DRAINAGE...MOVING DOWNSTREAM. RADAR ESTIMATES INDICATE THAT UP TO 
  ONE INCH OF RAIN HAS ALREADY FALLEN OVER A LONG STRETCH OF THIS 
  RIVER BASIN OVER THE LAST TWO HOURS TIME. THIS IS EXPECTED TO 
  CREATE FLASH FLOODING ON THE PARIA RIVER...WITH THE FLOOD WAVE 
  MOVING SOUTH TO THE UTAH/ARIZONA BORDER.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3718 11195 3753 11220 3750 11202 3741 11189
      3700 11181 3700 11189

$$

GM
2 follow-up statements
430 
WGUS75 KSLC 112319
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
519 PM MDT THU JUN 11 2015

UTC025-120115-
/O.CON.KSLC.FF.W.0022.000000T0000Z-150612T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
519 PM MDT THU JUN 11 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MDT FOR
CENTRAL KANE COUNTY...

AT 512 PM MDT...A FLOOD WAVE IS STILL EXPECTED TO BE TRAVELING 
DOWNSTREAM WITHIN THE PARIA RIVER DRAINAGE AND ITS UPSTREAM 
TRIBUTARIES. THE MID AND UPPER REACHES OF THIS RIVER BASIN RECEIVED 
RADAR ESTIMATES OF AROUND 1 INCH OF RAINFALL EARLIER THIS 
AFTERNOON...AND A COMBINATION OF THAT RAINFALL...DOWNSTREAM TRACK OF 
THE STORM AND SATURATED GROUND WILL AID IN THE LONG TRACK OF THIS 
FLOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3718 11195 3753 11220 3750 11202 3741 11189
      3700 11181 3700 11189

$$

GM
981 
WGUS75 KSLC 120115
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
715 PM MDT THU JUN 11 2015

UTC025-120124-
/O.EXP.KSLC.FF.W.0022.000000T0000Z-150612T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
715 PM MDT THU JUN 11 2015

...THE FLASH FLOOD WARNING FOR CENTRAL KANE COUNTY WILL EXPIRE AT 715
PM MDT...

FLOW IS STILL ELEVATED IN THE PARIA RIVER DUE TO EARLIER 
RAINFALL...BUT FLOWS ARE EXPECTED TO DECREASE AND THE WARNING WILL 
BE ALLOWED TO EXPIRE. 

LAT...LON 3718 11195 3753 11220 3750 11202 3741 11189
      3700 11181 3700 11189

$$

MT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 1:17 PM MDT, 2 minutes earlier.

Area forecast discussion, Jun 11, 1:17 PM MDT, 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
117 PM MDT THU JUN 11 2015

.UPDATE...TO EXPAND FLASH FLOOD WATCH.

&&

.SYNOPSIS...TROPICAL MOISTURE REMAINS IN PLACE ACROSS THE AREA
TODAY AS A PACIFIC LOW PRESSURE SYSTEM CROSSES THE GREAT BASIN.
THE AREA WILL SLOWLY DRY FROM THE NORTH FRIDAY THROUGH SATURDAY.

&&

.DISCUSSION...HAVE EXPANDED THE FLASH FLOOD WATCH TO COVER ALL OF
THE CWA EXCEPT THE WESTERN UINTA MTNS AND SWRN WY. THE AIRMASS IS
DEEPLY MOIST AND EVERY CELL IS LIKELY TO GENERATE HEAVY RAIN. LOCAL
URBAN FLOODING HAS BEEN OCCURRING ALONG THE WASATCH FRONT AND
FELT THE BEST WAY TO CONVEY THE EXPANDED THREAT WAS TO EXPAND THE
WATCH.

.PREVIOUS DISCUSSION...THE MOIST UPPER TROF OVER THE REGION HAS A
CENTER NEAR LK POWELL THIS MORNING WITH A BROAD DEFORMATION AXIS
ACROSS MAINLY CENTRAL UT. THE HEAVY EARLY MORNING RAIN ACROSS THE
SERN CWA HAS SHIFTED SOUTH AND DISSIPATED BUT SHOWERS REMAIN
ACTIVE ACROSS THE AREA UNDER THE DEFORMATION ZONE.

THE LOW IS FORECAST TO DRIFT EAST TODAY WITH A CYCLONIC NLY FLOW
OVER THE CWA WITH A COUPLE OF WEAK EMBEDDED WAVES ASSISTING
CONVECTION. EXPECT FAIRLY WIDESPREAD DEVELOPMENT ONCE DAYTIME
HEATING KICKS IN WITH THE LEAST COVERAGE OVER THE FAR NWRN CWA.

HEAVY RAIN IS LIKELY WITH JUST ABOUT ANY CELL BUT THE MOST LIKELY
AREAS FOR FLASH FLOODING SHOULD BE MORE OR LESS UNDER THE CURRENT
FLASH FLOOD WATCH. CELL MOVEMENT WILL BE DOWN DRAINAGE ACROSS THE
MOST FLASH FLOOD PRONE AREAS OF FAR SRN UT RAISING THE THREAT
THERE.

ACTIVITY WILL DIMINISH SOMEWHAT TONIGHT BUT CELLS COULD REMAIN
ACTIVE ACROSS THE SOUTH THROUGH TONIGHT. ACTIVITY FRIDAY SHOULD BE
MAINLY EAST OF I-15 AND SOUTH OF I-80 EAST OF SLC AND SOUTH OF
DELTA IN WRN UT WITH A THREAT OF HEAVY RAIN AGAIN MAINLY SOUTH
WITH CELL MOVEMENT ONCE AGAIN DOWN DRAINAGE ACROSS THE FAR SOUTH.

STORMS SHOULD BE LIMITED TO ABOUT THE SERN 1/3 OF THE AREA SAT
WITH A SMALLER THREAT OF HEAVY RAIN AS THE AIRMASS GRADUALLY
DRIES.

UPDATED EARLIER TO ADJUST POPS DOWN ACROSS THE NORTH TODAY AND
RAISE THEM ACROSS W-CENTRAL AND SWRN UT. ALSO MADE SOME
ADJUSTMENTS TO QPF AND SKY COVER. LEFT THE MENTION OF HEAVY RAIN
IN THE GRIDS FOR THE AFTN FOR ALL AREAS.

&&

.AVIATION...SOUTHERLY WINDS AT THE SLC TERMINAL SHOULD SHIFT
TO THE NORTHWEST AROUND 17-18Z. SHOWERS AND THUNDERSTORMS ARE
EXPECTED ACROSS NORTHERN UTAH THIS AFTERNOON AND INTO THIS
EVENING. THE HIGHEST THREAT FOR THE SLC TERMINAL WILL BE BETWEEN
21-03Z. GUSTY AND ERRATIC WINDS WILL BE THE BIGGEST THREAT
ALTHOUGH BRIEF MVFR CONDITIONS WILL BE POSSIBLE IN HEAVY RAINFALL.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR UTZ001>008-
     010>016-019>021-517-518.

WY...NONE.
&&

PUBLIC...
AVIATION...

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jun 11, 3:35 AM MDT, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
335 AM MDT THU JUN 11 2015

UTZ001>016-019>021-517-518-WYZ021-121300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
335 AM MDT THU JUN 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE
DAY AND INTO THE NIGHTTIME HOURS. DUE TO THE TROPICAL MOISTURE
THAT HAS SPREAD INTO THE AREA...HEAVY RAIN CAN BE EXPECTED WITH
SOME OF THE STORMS...POTENTIALLY LEADING TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LINGERING MOISTURE WILL CONTINUE TO PRODUCE ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND...ALTHOUGH THEY WILL
BECOME INCREASINGLY CONFINED TO THE SOUTHERN AND EASTERN PORTIONS
OF THE OUTLOOK AREA AS DRIER AIR GRADUALLY SPREADS INTO NORTHWEST
UTAH. NORTHERN UTAH WILL SEE ADDITIONAL STORM ACTIVITY MONDAY.
TEMPERATURES WILL CLIMB INTO THE 90S AND LOW 100S ACROSS THE
REGION BY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 9:38 PM MDTAreal Flood AdvisorySLCCache82 min
Jun 10, 10:16 PM MDTFlash Flood WarningSLCGarfield, Kane3 hr
Jun 10, 10:57 PM MDTSpecial Weather StatementSLC33 min
Jun 11, 9:39 AM MDTFlash Flood WarningSLCKane4 hr
Jun 11, 12:07 PM MDTFlash Flood WarningSLCTooele3 hr
Jun 11, 12:16 PM MDTAreal Flood AdvisorySLCDavis89 min
Jun 11, 1:12 PM MDTAreal Flood AdvisorySLCUtah2 hr
Jun 11, 2:33 PM MDTAreal Flood AdvisorySLCSalt Lake87 min
Jun 11, 3:04 PM MDTFlash Flood WarningSLCTooele116 min
Jun 11, 3:40 PM MDTFlash Flood WarningSLCKane4 hr

Nearby

Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.